Responding to an Overdose
If you suspect an overdose, follow the SAVE ME steps.
Stimulate. Check if the person is responsive, can you wake them up? If they are unresponsive, call 911. The sooner you call, the better the chance of recovery.
Know that you are protected by the Good Samaritan law, which protects you from drug possession charges if you experience or witness an overdose and call emergency services.
Airway. Make sure there is nothing in the mouth blocking the airway, or stopping the person from breathing. Remove anything that is blocking the airway.
Ventilate. Help them breathe. Plug the nose, tilt the head back and give one breath every 5 seconds.
Evaluate. Do you see any improvement? Are they breathing on their own? If not, prepare naloxone.
Evaluate and support. Is the person breathing? Naloxone usually takes effect in 3-5 minutes. If the person is not awake in 5 minutes, give one more 1cc dose of naloxone.
It’s important to stay with the person until they have woken up or emergency services have arrived. If you need to leave the person alone for any reason, place them into the recovery position before you leave to keep the airway clear and to prevent choking. To place somebody in the recovery position:
- Turn them onto their side
- Place their bottom hand under their head for support
- Place their top leg at a 90 degree angle to the body, with the top knee touching the ground to prevent the person from rolling onto their stomach
Learn more about how to respond to an overdose:
- Toward the Heart Naloxone Training
- Overdose Survival Guide – English (PDF)
- Guide de Survie à une Surdose – French (PDF)
- 药物/毒品过量时的 生存指南 – Simplified Chinese (PDF)
- ਇੱ ਕੋ ਸਮੇਂ ਜ਼ਿਆਦਾ ਨਸ਼ਾ ਕਰਨ (ਓਵਰਡੋਿ) ਤੋਂ ਬਾਅਦ ਜਾਨ ਬਚਾਉਣ ਸੰ ਬੰ ਧੀ ਗਾਈਡ – Simplified Punjabi (PDF)